Practice Practice Pointer

Pityriasis rosea

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h5233 (Published 29 October 2015) Cite this as: BMJ 2015;351:h5233
  1. Samantha Eisman, consultant dermatologist1,
  2. Rodney Sinclair, professor in dermatology1
  1. 1Sinclair Dermatology, Melbourne, VIC, 3002, Australia
  1. Correspondence to: S Eisman drsamanthaeisman{at}gmail.com

Pityriasis rosea is an acute exanthem that may cause patients great anxiety but is self limiting and resolves within one to three months.1 It is a distinctive erythematous oval scaly eruption of the trunk and limbs, with minimal constitutional symptoms.

What causes pityriasis rosea?

The cause of pityriasis rosea is uncertain but epidemiological (seasonal variation and clustering in communities) and clinical features suggest an infective agent. Light and electron microscopy findings suggest infection with human herpesviruses 6 and 7 (HHV-6/7).2 These viral antigens have been detected in skin lesions by immunohistochemistry and their DNA has been isolated from non-lesional skin, peripheral blood mononuclear cells, serum, and saliva samples.3 HHV-6 and HHV-7 may also interact with each other, explaining recurrences and atypical presentations.

Drugs and pityriasis rosea

A pityriasis rosea-like eruption has been attributed to several drugs (box 1), mostly in single case reports, as identified in our scan of the literature. In the drug induced form there is no herald patch, individual lesions tend to be violet-red in colour, pruritus is more severe, and eosinophilia may be present. It has been speculated that drugs can trigger HHV-6 or HHV-7. However a small series of 12 cases found HHV-6 DNA in the plasma of one of 10 patients only, and all patients recovered within two weeks of discontinuing the drug.4

If the rash lasts longer than two months consider whether medication may be responsible (box 1). If a drug is suspected but is medically indicated, refer the patient to a dermatologist and, if appropriate, a relevant specialist (such as a neurologist about antiepileptic treatment) to help with decisions about whether to stop the drug.

Box 1: Medications reported to be implicated in pityriasis rosea-like eruptions (based on our scan of the literature)

  • Antibiotics/antifungals: metronidazole, pristinamycin, terbinafine

  • Antidepressants/anxiolytics: nortriptyline, barbiturates, bupropion

  • Antiepileptic: lamotrigine

  • Antihypertensives: angiotensin converting enzyme inhibitors (captopril), clonidine, hydrochlorothiazide, atenolol

  • Antipsychotics: asenapine, clozapine

  • Biological agents: adalimumab, rituximab

  • Metals: arsenic, bismuth, gold

  • Vaccines: …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe